Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Rapid City, SD

August 17, 2007Meade County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 17, 2007, 3:48 PM MDT for Meade County, South Dakota. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 3:48 PM MDT (21:48 UTC)
Expired
Aug 17, 2007, 5:45 PM MDT
In force
117 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Meade County, SD

The radar

The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:55 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 17, 1:55 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT FRI AUG 17 2007

.DISCUSSION...19Z SURFACE ANALYSIS HAS HIGH PRESSURE ACROSS
NORTHEASTERN NORTH DAKOTA WITH LOW PRESSURE DEVELOPING ACROSS
EASTERN WYOMING ALONG STATIONARY BOUNDARY. WARM FRONT EXTENDS FROM
LOW IN EASTERN WYOMING THROUGH WEST CENTRAL SOUTH DAKOTA. WINDS ARE
PRIMARILY OUT OF THE SOUTH TO SOUTHEAST AT 15 TO 25 MPH...WITH THE
EXCEPTION OF NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. WINDS
ACROSS NORTHEAST WYOMING ARE LIGHT OUT OF THE WEST...AND BREEZY OUT
OF THE NORTHEAST ACROSS NORTHWEST SOUTH DAKOTA. TEMPERATURES ARE
PRIMARILY IN THE 70S AND 80S...BUT IN THE 60S ACROSS NORTHWEST SOUTH
DAKOTA. SOME TOWERING CU CURRENTLY DEVELOPING ACROSS THE NORTHERN
BLACK HILLS.

BOTH NAM AND GFS SHOW DECENT UPPER LEVEL SHORTWAVE CROSSING THE
FORECAST AREA THIS EVENING. WITH SURFACE FEATURES IN PLACE...MOIST
SOUTHERLY FLOW WITH DEWPOINTS IN THE MID 60S...DECENT INSTABILITY
PARAMETERS...AND ERODING CAP BY 6PM...SHOULD SEE A FEW STRONGER
STORMS GOING BY EARLY EVENING. STRONG SUPERCELLS MAY BE A RARITY
...AS SHEAR VALUES ARE MINIMAL AT BEST. PW IS WELL ABOVE SEASONAL
AVERAGES...SO CURRENT THINKING IS MAINLY SHOWERS AND THUNDERSTORMS
WITH SPOTTY SEVERE STORMS. SOME HEAVY RAIN IS ALSO A POSSIBILITY OUT
OF THESE STORMS...AS MID LEVEL STEERING WINDS ARE NOT THAT STRONG.
BEST TIMING FOR SHORTWAVE LOOKS TO BE OVER THE BLACK HILLS REGION BY
EARLY EVENING...AND OVER THE CENTRAL SOUTH DAKOTA PLAINS AFTER
MIDNIGHT.

SHORTWAVE SLIDES EAST OF THE AREA BY SATURDAY...WITH THERMAL RIDGE
BUILDING BACK OVER THE REGION. WEAK DISTURBANCES WILL FLATTEN THE
RIDGE FOR THE WEEKEND...KEEPING A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. TEMPERATURES WILL REMAIN VERY WARM
THROUGH THE WEEKEND.

EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER NEXT WEEK
WITH SLOWLY INCREASING 500MB HEIGHTS. ENSEMBLES SHOW SOME
UNCERTAINTY WITH THE DETAILS...WITH A TIGHT THERMAL GRADIENT ACROSS
THE CWA. THUS WOULD EXPECT A BIT OF TSRA ACTIVITY. TEMPERATURES WILL
BE TRICKY WITH WIDE RANGES FROM NORTH TO SOUTH ACROSS THE CWA
EXPECTED.

&&

.AVIATION...A WARM FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. IT WILL BRING INCREASING CHANCES FOR ACTIVE
TSRA...WITH MVFR CONDITIONS NEAR STORMS. MVFR CIGS FROM KD07-KBIS
WILL SLOWLY MIX OUT AND MOVE EAST AS WARM FRONT PROGRESSES THIS
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 17, 6:18 AM MDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
618 AM MDT FRI AUG 17 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
618 AM MDT (718 AM CDT) FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...MAINLY DURING THE
AFTERNOON AND EVENING HOURS...AS AN UPPER LEVEL SYSTEM PASSES OVER
THE AREA. THE MAIN THREAT FOR SEVERE WEATHER WILL BE ACROSS FAR
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING DURING THE AFTERNOON
HOURS...THEN SHIFT EAST ACROSS THE SOUTH DAKOTA PLAINS DURING THE
EVENING. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAN
BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CONTINUED CHANCE FOR THUNDERSTORMS OVER THE
WEEKEND...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH A
FEW STORMS MAY BECOME STRONG TO SEVERE...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:23 PM MDTSevere Thunderstorm WarningUNRMeade67 min
Aug 17, 3:47 PM MDTSevere Thunderstorm WarningUNRLawrence58 min
Aug 17, 4:28 PM MDTSevere Thunderstorm WarningUNRMeade62 min
Aug 17, 4:41 PM MDTSevere Thunderstorm WarningUNRLawrence64 min
Aug 17, 5:28 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington62 min
Aug 17, 5:29 PM MDTFlash Flood WarningUNRMeade4 hr
Aug 17, 5:52 PM MDTTornado WarningUNRPennington53 min
Aug 17, 4:56 PM MDTSevere Thunderstorm WarningUNRCrook64 min
Aug 17, 5:19 PM MDTSevere Thunderstorm WarningUNRCrook56 min

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.